Wyoming, 2013

Hail in Wyoming, June 20, 2013

June 20, 2013 · NWS CYS · 1 event in 1 county or zone

An evening thunderstorm produced large hail in Platte County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An evening thunderstorm produced large hail in Platte County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 20, 1:49 PM MST, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 20, 1:49 PM MST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
249 PM MDT THU JUN 20 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 300 PM MDT THU JUN 20 2013

FORECAST CHALLENGES DEAL WITH SEVERE THUNDERSTORM CHANCES FRIDAY
AND SATURDAY AFTERNOON.

CURRENTLY...VERY DRY OVER THE CHEYENNE CWFA THIS
AFTERNOON...BEHIND A DRY COLD FRONT THAT MOVED THROUGH THE AREA
THIS MORNING. AFTERNOON HUMIDITIES DOWN INTO THE SINGLE DIGITS
WEST OF THE LARAMIE RANGE. EVEN THE PANHANDLE IS DRYING OUT. FROM
DEWPOINTS IN THE LOW 60S THIS MORNING...DEWPOINTS EARLY THIS
AFTERNOON ARE IN THE LOW TO MID 20S IN THE FAR WESTERN ROW OF
COUNTIES IN THE PANHANDLE. ALLIANCE IS STILL HOLDING ON TO 60
TDS...WHILE SIDNEY IS REPORTING 37 AT 1 PM. TO OUR NORTHWEST...AN
UPPER LEVEL LOW IS TRACKING INTO SOUTHERN ALBERTA WITH A SURFACE
HIGH OVER SOUTHERN IDAHO.

FOR TONIGHT...WITH THE REALLY DRY AIR IN PLACE...THINKING ITS
GOING TO BE PRETTY HARD TO SEE ANY CONVECTION TODAY. WENT AHEAD
AND LOWERED POPS FOR THIS AFTERNOON AND EVENING. THE ONLY AREA
THAT MAY HAVE A CHANCE WOULD BE AROUND ALLIANCE WITH THOSE HIGH
DEWPOINTS...BUT DO THINK THE DRIER AIR WILL EVENTUALLY MAKE IT
INTO THAT AREA AS WELL. SO CURRENT THINKING IS ALL AREAS DRY
TODAY/EVENING.

THINGS BEGIN TO CHANGE TONIGHT INTO FRIDAY. THERES A STRATUS LAYER
CURRENTLY BEING OBSERVED ON SATELLITE IMAGERY IN WEST CENTRAL
NEBRASKA. FURTHER SOUTH IN NORTH CENTRAL KANSAS...DEWPOINTS ARE IN
THE MID 60S. FORECAST MODELS SHOWING OUT WINDS OUT IN THE
PANHANDLE SHIFTING TO THE EAST AFTER 06Z TONIGHT. LATEST SREF
OUTPUT SHOWING FOG AND STRATUS DEVELOPING ALONG THE INTERSTATE 80
CORRIDOR FROM LODGE POLE TO THE I80 SUMMIT. WENT AHEAD AND
INTRODUCED INCREASED LOW CLOUDS AND PATCHY FOG TO THIS AREA FOR
TONIGHT LASTING THROUGH MID MORNING FRIDAY.

THIS LOW LEVEL MOISTURE IS GOING TO BE IN PLACE FRIDAY AFTERNOON
FOR ANOTHER THUNDERSTORM ROUND. 700MB TEMPERATURES COOL FROM +14C
TODAY TO AROUND +10C FRIDAY AFTERNOON AND EVENING. CAPE VALUES
FROM THE NAM SHOWING 4-5000 J/KG OUT IN THE PANHANDLE FRIDAY
AFTERNOON AND EVENING AS A PIECE OF SHORTWAVE ENERGY SPINS OFF THE
LOW TO OUR NORTH. SHOULD BE LITTLE CONVECTIVE INHIBITION TOMORROW
AFTERNOON...AT LEAST FOR THE NORTHERN PANHANDLE. SOUTHERN
PANHANDLE MAY STAY CAPPED A LITTLE LONGER WITH THE STRATUS. VERY
LARGE HAIL AND STRONG DOWN BURST WINDS ARE LIKELY WITH ANY
THUNDERSTORMS THAT MOVE THROUGH THIS ENVIRONMENT. GOOD VEERING
PROFILE SEEN IN NAM SOUNDINGS IN THE PANHANDLE WITH NORTHEASTERLY
SURFACE WINDS AND SOUTHWESTERLY WINDS 20+KTS ABOVE 8K FEET.

SATURDAY LOOKS TO BE A REPEAT OF FRIDAY AFTERNOON AS ANOTHER
SHORTWAVE PIECE OF ENERGY MOVES THROUGH. WENT AHEAD AND ADDED
LARGE HAIL AND DAMAGING WINDS TO THE AFTERNOON THUNDERSTORMS BOTH
DAYS.

.LONG TERM...(SUNDAY THROUGH THURSDAY)

ISSUED AT 300 PM MDT THU JUN 20 2013

LITTLE CHANGE TO THE OVERALL PATTERN WITH MODELS CONTINUING TO
SHOW SOUTHWEST FLOW ALOFT AND RELATIVELY BENIGN WEATHER. THERE
APPEARS TO BE LITTLE IN THE WAY OF RAINFALL CHANCES ACROSS
SOUTHEAST WYOMING THROUGH NEXT WEEK...WITH A SLIGHTLY BETTER
CHANCE ACROSS WESTERN NEBRASKA ON MONDAY AHEAD OF A COLD FRONT.
MODELS SHOW THIS PACIFIC COLD FRONT SLIDING EASTWARD ACROSS THE
NORTHERN ROCKIES MONDAY NIGHT AND INTO TUESDAY...ALTHOUGH THE
ECMWF SHOWS THIS FRONT STALLING MUCH FURTHER TO THE NORTH.
REGARDLESS OF WHICH SOLUTION VERIFIES...THE MAIN IMPACTS FROM THIS
FRONT WILL BE SLIGHTLY COOLER TEMPERATURES AND WINDY CONDITIONS
MAINLY WEST OF THE LARAMIE RANGE ON MONDAY AND TUESDAY. COOLER
TEMPERATURES WILL BE SHORT LIVED...WITH ALL MODELS IN VERY GOOD
AGREEMENT INTO LATE NEXT WEEK...SHOWING A STRONG UPPER LEVEL HIGH
DEVELOPING AND INTENSIFYING NEAR THE FOUR CORNERS REGION BY
WEDNESDAY AND THURSDAY. THIS WILL RESULT IN A PERIOD OF LIGHT
WINDS BUT ALSO VERY WARM OR HOT TEMPERATURES THROUGH LATE NEXT
WEEK. WITH THE EXCEPTION OF MONDAY...KEPT POP BELOW 10 PERCENT
THROUGH THE WEEK. HIGH TEMPERATURES WILL CONTINUE TO BE ABOVE
NORMAL AND GENERALLY IN THE 80S AND 90S...WITH UPPER 70S/LOW 80S
WEST OF THE LARAMIE RANGE THROUGH TUESDAY...WARMING TO NEAR 90 BY
LATE IN THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY MORNING)
ISSUED AT 1144 AM MDT THU JUN 20 2013

VFR EXPECTED FOR ALL TERMINALS TODAY INTO MOST OF TONIGHT. A FEW
SHOWERS AND AN ISOLATED TSTORM POSSIBLE...MAINLY OVER THE LARAMIE
RANGE THIS AFTERNOON. HOWEVER...MOST TERMINALS WILL NOT SEE ANY
TSTORM ACTIVITY FOR TODAY. SOME MVFR OR IFR CIGS AND VIS POSSIBLE
AFTER 06Z OVER PARTS OF THE SOUTHERN NEBRASKA PANHANDLE AND EXTREME
SOUTHEAST WYOMING DUE TO MOIST SE SURFACE FLOW.

&&

.FIRE WEATHER...
ISSUED AT 300 PM MDT THU JUN 20 2013

SOUTHWEST TO WEST WINDS LOOK TO PICK UP AGAIN FRIDAY MORNING AND
PERSIST THROUGH SUNSET FOR AREAS WEST OF THE LARAMIE RANGE.
AFTERNOON HUMIDITIES BACK INTO THE SINGLE DIGITS FRIDAY AFTERNOON
WITH POOR OVERNIGHT RECOVERIES. EAST OF THE LARAMIE RANGE
TONIGHT...EXPECTING A SOUTHEAST UPSLOPING WIND THAT WILL BRING LOW
LEVEL MOISTURE AND INCREASING HUMIDITIES TO MUCH OF THE AREA.
AREAS OF FOG POSSIBLE ACROSS THE SOUTHERN NEBRASKA PANHANDLE TO THE
THE INTERSTATE 80 SUMMIT TONIGHT. SCATTERED SHOWERS AND
THUNDERSTORMS FRIDAY AFTERNOON AND EVENING ARE POSSIBLE FOR THE
PANHANDLE AND PORTIONS OF SOUTHEAST WYOMING EAST OF THE LARAMIE
RANGE FRIDAY AND SATURDAY AFTERNOON. WEST OF THE LARAMIE
RANGE...DRY AND BREEZY CONDITIONS TO PERSIST THROUGH THE WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...CLAYCOMB
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...CLAYCOMB
Hazardous weather outlook, Jun 20, 11:57 AM MST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1257 PM MDT THU JUN 20 2013

WYZ101-103>107-109>119-211900-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1257 PM MDT THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE
LARAMIE RANGE LATE THIS AFTERNOON. VERY LITTLE IN THE WAY OF
RAINFALL WILL BE ASSOCIATED WITH THESE THUNDERSTORMS. PRIMARY
HAZARD WILL BE GUSTY AND ERRATIC DOWN BURST WINDS TO 40 MPH AND
CLOUD TO GROUND LIGHTNING. SOME OF THESE LIGHTNING STRIKES COULD
CAUSE FIRE STARTS OVER THE NORTH LARAMIE RANGE LATE THIS AFTERNOON
AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOUTHWEST WINDS WILL INCREASE WEST OF THE LARAMIE RANGE FRIDAY.
WIND GUSTS TO 35 MPH COMBINED WITH AFTERNOON HUMIDITIES IN THE
SINGLE DIGITS...WILL LEAD TO A HEIGHTENED FIRE WEATHER DANGER LATE
FRIDAY MORNING THROUGH EARLY EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP EAST
OF THE LARAMIE RANGE FRIDAY AFTERNOON. A FEW STRONG TO SEVERE
THUNDERSTORMS ARE LIKELY ALONG AND EAST OF A LINE FROM DOUGLAS TO
PINE BLUFFS. GOLF BALL SIZED HAIL AND DAMAGING WINDS TO 70 MPH ARE
THE PRIMARY HAZARDS WITH THESE THUNDERSTORMS. THUNDERSTORMS ARE
EXPECTED TO RETURN SATURDAY AFTERNOON WITH SOME STRONG TO SEVERE
THUNDERSTORMS POSSIBLE ALONG AND NORTH OF A LINE FROM DOUGLAS TO
TORRINGTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ102-108-211900-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY-
1257 PM MDT THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORNING FOG IS POSSIBLE ALONG THE INTERSTATE 80 CORRIDOR FROM
LODGE POLE TO PINE BLUFFS. VISIBILITIES COULD BE SIGNIFICANTLY
REDUCED TO UNDER A HALF MILE NEAR SUNRISE FRIDAY...PERSISTING
THROUGH MID MORNING.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE PANHANDLE FRIDAY AND SATURDAY AFTERNOON. A FEW STRONG TO
SEVERE THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE PANHANDLE WITH
BETTER CHANCES ALONG AND NORTH OF A LINE FROM BRIDGEPORT TO AGATE
BOTH DAYS. GOLF BALL SIZED HAIL AND DAMAGING WINDS TO 70 MPH ARE THE
PRIMARY HAZARDS WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Platte

When
June 20, 5:46 PM MST to 5:51 PM MST
Where
Platte County, 1.02 mi W of Guernsey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.270, -104.750

Nickel to quarter size hail was reported in Guernsey.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448369.